Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 20, NWS Goodland, KS

April 22, 2014Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this wind advisory at Apr 22, 2014, 3:33 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas; Dundy County, Hitchcock County, Nebraska. It took effect at Apr 22, 2014, 9:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2014, 3:33 AM MDT (09:33 UTC)
In effect from
Apr 22, 2014, 9:00 AM MDT
Expired
Apr 22, 2014, 7:00 PM MDT
In force
10 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WWUS73 KGLD 220933
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
333 AM MDT TUE APR 22 2014

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-221800-
/O.NEW.KGLD.WI.Y.0020.140422T1500Z-140423T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
333 AM MDT TUE APR 22 2014 /433 AM CDT TUE APR 22 2014/

...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING
TO 7 PM MDT /8 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING.

* PEAK WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR
  45 MPH.

* TIMING/DURATION...SOUTHERLY WINDS WILL INCREASE THIS MORNING AND
  THEN BEGIN DECREASING NEAR SUNSET.

* OTHER IMPACTS...SOME BLOWING DIRT WILL BE POSSIBLE AND REDUCE
  VISIBILITY LOCALLY NEAR OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
2 follow-up statements
202 
WWUS73 KGLD 221747
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT TUE APR 22 2014

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-230100-
/O.CON.KGLD.WI.Y.0020.000000T0000Z-140423T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
1147 AM MDT TUE APR 22 2014 /1247 PM CDT TUE APR 22 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING...

* PEAK WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 
  NEAR 45 MPH. 

* TIMING/DURATION...SOUTHERLY WINDS WILL INCREASE THIS MORNING 
  AND THEN BEGIN DECREASING NEAR SUNSET. 

* OTHER IMPACTS...SOME BLOWING DIRT COULD BE POSSIBLE AND REDUCE
  VISIBILITY LOCALLY NEAR OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
064 
WWUS73 KGLD 230103
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT TUE APR 22 2014

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-230215-
/O.EXP.KGLD.WI.Y.0020.000000T0000Z-140423T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
703 PM MDT TUE APR 22 2014 /803 PM CDT TUE APR 22 2014/

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING...

WIND GUSTS OF 35 TO 40 MPH ARE POSSIBLE TONIGHT BUT WILL REMAIN
BELOW ADVISORY CRITERIA. WIND GUSTS UP TO 51 MPH HAVE OCCURRED WITH
THUNDERSTORMS MOVING THROUGH SOUTHERN PORTIONS OF THE AREA...BUT
THESE GUSTS WILL BE SHORT- LIVED AS THE THUNDERSTORMS CONTINUE TO
MOVE EAST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 22, 3:06 AM MDT, 27 minutes earlier.

Area forecast discussion, Apr 22, 3:06 AM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
306 AM MDT TUE APR 22 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 132 PM MDT MON APR 21 2014

AN UPPER LEVEL RIDGE AND ASSOCIATED SURFACE HIGH PRESSURE SYSTEM
WILL BRING CLEAR AND DRY CONDITIONS FOR THE TRI STATE AREA FOR THE
REST OF TODAY INTO TONIGHT. 12Z SOUNDINGS FROM KDNR AND KDDC
INDICATED WIND SPEEDS OF 15 TO 20 KTS IN THE MIXING LAYER ABOVE THE
SURFACE WITH SOME DEGREE OF A DRY PROFILE...HOWEVER CRITICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED THIS AFTERNOON INTO THE EVENING
HOURS.

MAIN FORECAST CONCERNS WILL BE IN THE TOMORROW PORTION OF THE
FORECAST...WITH GUSTY WINDS IN THE AFTERNOON AND THE POTENTIAL FOR
THUNDERSTORMS IN THE LATE AFTERNOON AND EVENING HOURS. AS SURFACE
HIGH PRESSURE BEGINS TO MOVE OUT OF THE FORECAST AREA...A SURFACE
TROUGH WILL DEVELOP ALONG EASTERN COLORADO AND PROVIDE A PRESSURE
GRADIENT CONDUCIVE TO STRONGER WINDS AND GUSTS IN THE MID MORNING
AND AFTERNOON HOURS.  WIND GUSTS SHOULD STAY BELOW ADVISORY
CRITERIA...AND NOT CURRENTLY THINKING SUSTAINED WINDS WILL MEET 3
HOUR THRESHOLD.  HOWEVER...SOME LOCATIONS COULD SEE SOME WIND GUSTS
BETWEEN 25 AND 30 MPH AT TIMES. RELATIVE HUMIDITY VALUES SHOULD STAY
ABOVE THE CRITICAL THRESHOLD FOR FIRE WEATHER...SO NOT EXPECTING
CRITICAL FIRE WEATHER CONDITIONS AT THIS TIME DESPITE THE GUSTY
WINDS.

THUNDERSTORMS WILL DEVELOP IN THE MID TO LATE AFTERNOON HOURS
TUESDAY AS AN UPPER LEVEL TROUGH AND HIGHER VORTICITY VALUES BEGIN
TO MOVE INTO THE FORECAST AREA. MODEL SOUNDINGS INDICATE SOME
INSTABILITY ALOFT WITH PW VALUES AROUND 0.75 IN...WHICH WOULD ALLOW
FOR SOME THUNDERSTORM DEVELOPMENT. EVENING THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE...ALTHOUGH STORMS COULD BE PERSISTENT INTO THE
EVENING HOURS AS STRONGER MID AND LOWER LEVEL JET LOOK TO REMAIN IN
PLACE INTO THE LATE EVENING HOURS FOR THE AREA.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 305 AM MDT TUE APR 22 2014

FRIDAY...WEAK/BROAD UPPER RIDGE MOVES OVER THE AREA AHEAD OF LARGE
UPPER TROUGH MOVING ASHORE ACROSS THE PACIFIC NORTHWEST DURING THE
DAY THEN INTO THE GREAT BASIN BY 12Z SATURDAY. DRY WEATHER IS
EXPECTED. GFS/ECMWF 850 TEMPERATURES OF 18C-22C WOULD SUPPORT
AFTERNOON HIGH TEMPERATURES IN THE MID 70S TO LOW 80S BUT WITH
EAST/SOUTHEAST WINDS DURING THE AFTERNOON HOURS FULL MIXING
POTENTIAL MAY BE IMPACTED THUS THE COOLER TEMPERATURES IN THE LOW TO
MID 70S THAT ARE CURRENTLY IN THE FORECAST MAY BE THE WAY TO GO.
LOWS FRIDAY NIGHT IN THE LOW TO MID 40S.

SATURDAY...UPPER FLOW FORECAST TO BECOME SOUTHWESTERLY AS UPPER
RIDGE AXIS SLOWLY MOVES EAST OF THE AREA. WEST COAST NEGATIVELY
TILTED TROUGH SLOWLY APPROACHES DURING THE DAY THEN MOVES OVER THE
AREA DURING THE NIGHT. STILL TOO EARLY TO GET DETAILED AS SFC
FEATURES...INSTABILITY AND LIFTING MECHANISMS NOT HANDLED WELL BY
ECMWF/GFS THUS A LOW CONFIDENCE FORECAST. NO CHANGES MADE TO SLIGHT
CHANCE AND CHANCE POPS THROUGH THE PERIOD. HIGH AND LOW TEMPERATURE
FORECAST ALSO IN QUESTION GIVEN LACK OF AGREEMENT IN FRONTAL
POSITION SO WILL GO WITH CURRENT FORECAST OF LOW 60S NORTH TO NEAR
MID 70S SOUTH FOR HIGHS AND LOW 40S WEST...UPPER 40S EAST FOR LOWS.
BREEZY TO WINDY EAST/SOUTHEAST WINDS EXPECTED DURING THE AFTERNOON
WITH A SLIGHT DECREASE OVERNIGHT.

SUNDAY...CLOSED LOW WITHIN NEGATIVELY TILTED UPPER TROUGH FORECAST
TO LIFT NORTHEAST INTO WESTERN NEBRASKA AREA DURING THE DAY WITH
PERHAPS A VERY SLOW EASTWARD MOTION SUNDAY NIGHT. A COLD FRONT MOVES
THROUGH DURING THE DAY SUNDAY WITH GUSTY NORTHEAST WINDS. OCCASIONAL
GUSTINESS CONTINUES SUNDAY NIGHT. 850 TEMPERATURES DROP INTO THE 5C
NORTH TO 15C SOUTH RANGE BEHIND THE FRONT WITH UPPER 50S TO MID 60S
FORECAST FOR HIGHS. FOR SUNDAY NIGHT 850 TEMPERATURES FORECAST TO
DROP BELOW ZERO FOR MOST OF THE AREA WITH OVERNIGHT LOWS IN THE LOW
TO UPPER 30S (WEST TO EAST). WILL CONTINUE WITH SLIGHT CHANCE TO LOW
CHANCE POPS FOR RAIN SHOWERS DURING THE DAY. FOR SUNDAY NIGHT
GENERALLY SOME LIGHT RAIN POSSIBLE DURING THE EVENING WITH A MIX OF
RAIN/SNOW MOVING INTO PARTS OF FAR EASTERN COLORADO VERY EARLY
MONDAY MORNING.

MONDAY...BREEZY TO PERHAPS WINDY NORTH WINDS EXPECTED MONDAY
DECREASING MONDAY NIGHT. GENERAL IDEA AT 500MB IS FOR THE CLOSED LOW
AND ASSOCIATED TROUGH TO SLOWLY SLIDE SOUTHEAST INTO SOUTHEAST
KANSAS BY 12Z TUESDAY. 850MB TEMPERATURES REMAIN RATHER CHILLY FOR
THIS TIME OF YEAR WITH 1C EAST TO NEAR 10C WEST. WONT MAKE CHANGES
TO EXTENDED PROCEDURE FORECAST OF LOW TO MID 50S HIGHS. MONDAY NIGHT
COULD SEE WIDESPREAD FROST/FREEZE CONDITIONS WITH LOWS INT HE MID TO
UPPER 20S. MAY SEE SOME RAIN/SNOW MIX OVER FAR EASTERN COLORADO FOR
AN HOUR OR TWO AFTER SUNRISE MONDAY MORNING WITH A SLIGHT CHANCE FOR
RAIN SHOWERS THE REST OF THE DAY. FOR MONDAY NIGHT WILL CONTINUE
WITH A SLIGHT CHANCE OF RAIN SHOWERS THROUGH MIDNIGHT WITH A MIX OR
CHANGEOVER TO SNOW SHOWERS MOVING FROM WEST TO EAST WITH THE COLDER
AIR AFTER MIDNIGHT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1152 PM MDT MON APR 21 2014

VFR CONDITIONS EXPECTED AT MCK AND GLD THROUGH THE TAF PERIOD.
DEEPENING LEE SURFACE TROUGH AND CORRESPONDING INCREASING PRESSURE
GRADIENT WILL PRODUCE INCREASING SOUTH WINDS ACROSS THE CENTRAL
HIGH PLAINS REGION ON THE EAST SIDE OF THE TROUGH THROUGH THE
REMAINDER OF TONIGHT AND DURING THE DAY ON TUESDAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE OFF THE FRONT RANGE
AS THE TROUGH MOVES INTO THE VICINITY OF THE KANSAS/COLORADO
BORDER AREA. HAVE PLACED A PROB30 GROUP INTO THE GLD TAF BETWEEN
22Z-01Z...BUT EXPECT SHOWERS AND STORMS TO DIMINISH AS THEY MOVE
EAST AND HAVE LEFT ANY MENTION OF THUNDERSTORMS OUT OF THE MCK TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MK
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Apr 21, 5:07 AM MDT, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
507 AM MDT MON APR 21 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
507 AM MDT MON APR 21 2014 /607 AM CDT MON APR 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS UP TO 45 MPH POSSIBLE. DURING THE AFTERNOON AND EVENING HOURS
...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLORADO BORDER
AND MOVE EAST ACROSS THE REMAINDER OF THE AREA. AT THIS TIME IT WILL
BE POSSIBLE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREAT.

ON WEDNESDAY...WINDY CONDITIONS ARE EXPECTED AHEAD AND BEHIND A COLD
FRONT THAT WILL MOVE THROUGH THE AREA. AHEAD OF THE FRONT...SOUTH TO
SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS UP TO 45
MPH POSSIBLE. BEHIND THE COLD FRONT...NORTHWEST WINDS OF 25 TO 35
MPH WITH GUSTS UP TO 50 MPH WILL BE POSSIBLE. THESE STRONG AND GUSTY
WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CAUSE NEAR CRITICAL
FIRE WEATHER CONDITIONS ALONG AND WEST OF THE COLORADO BORDER.

SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND NIGHT WILL POSE A
GREATER THREAT OF SEVERE WEATHER THAN ON TUESDAY. THE GREATEST RISK
FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A MCCOOK TO
HOXIE TO GOVE LINE.

ON THURSDAY...STRONG AND GUSTY NORTHWEST WINDS COMBINED WITH LOW
RELATIVE HUMIDITIES WILL CREATE NEAR CRITICAL FIRE WEATHER
CONDITIONS ACROSS MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:48 PM MDTSpecial Weather StatementGLDGreeley27 min
Apr 22, 4:14 PM MDTSpecial Weather StatementGLDGreeley31 min
Apr 22, 5:13 PM MDTSpecial Weather StatementGLDWichita32 min
Apr 22, 5:37 PM MDTSpecial Weather StatementGLDWichita23 min
Apr 22, 5:58 PM MDTSpecial Weather StatementGLDWichita32 min

Nearby

Wind Advisories in Kansas, 2014Wind Advisories in Colorado, 2014Wind Advisories in Nebraska, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.